[Skip to Content]
[Skip to Content Landing]
Article
March 26, 1927

ARTERIAL EMBOLISMAN UNUSUAL COMPLICATION FOLLOWING THE INTRAMUSCULAR ADMINISTRATION OF BISMUTH

Author Affiliations

CLEVELAND
From the Department of Dermatology and Syphilology of the Western Reserve University School of Medicine and of the Lakeside Hospital.

JAMA. 1927;88(13):998-999. doi:10.1001/jama.1927.02680390026009
Abstract

Accidents due to intramuscular injections of mercury and bismuth salts occur occasionally, even with the most scrupulous technic. The common type is a hard, painful infiltration, which sometimes, though rarely, undergoes suppuration. During the last year, I had the opportunity to study another type of untoward reaction which seems to be rare but is important enough to justify a short discussion.

REPORT OF CASES  The first two cases were practically identical. During the first twenty-four hours after an intramuscular injection of 1 cc. of potassium bismuth tartrate, 20 per cent, the patients developed at the site of the injection an extremely painful swelling which enlarged the following days. This swelling was not deep seated and localized as in beginning abscesses, but diffuse and more superficial. There was considerable local heat. A most striking feature was a bluish discoloration of the major part of the buttock. This discoloration was not uniform

First Page Preview View Large
First page PDF preview
First page PDF preview
×